ISSN - 0973-0958

Pediatric Oncall Journal View Article

The Mystery Lies in the Eyes and the History - Organophosphate Compound Poisoning in an Infant
Thiyagarajan Srinivasan, Senthil Kumar Palaniappan, Karthikeyan Perumal Sundaravelu.
Department of Pediatrics, Masonic Medical Centre for Children, Coimbatore, Tamil Nadu, India.
Abstract
Pesticides are common among the poisoning substances in children. Exposure to organophosphate compounds (OPC) leads to acute poisoning from the irreversible inhibition of the enzyme acetyl-cholinesterase. A 6 months old infant presented with incessant cry, refusal of feeds, hurried breathing and lethargy. On examination, the infant was febrile, had tachycardia, tachypnea with pooling of oral secretions, eyelid twitchings, pinpoint pupils and upbeat nystagmus. Since the infant had signs and symptoms of cholinergic toxindrome, OPC poisoning was considered. Serum cholinesterase level was very low (91 U/L). She was treated with intravenous (IV) atropine infusion and pralidoxime to which she responded. We conclude that in infants when pin point pupils and excessive oral secretions are noted, one should consider rare causes like toxin exposure.

READ FULL TEXT
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0